Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 285, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Sep 1, 2017, 4:11 PM EDT for Flagler County, Putnam County, Florida. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2017, 4:11 PM EDT (20:11 UTC)
- Expired
- Sep 1, 2017, 4:26 PM EDT
- In force
- 15 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Flagler County, FL, Putnam County, FL
The radar
The Jacksonville radar (KJAX), 121 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 4:12 PM EDT | TSTM WND DMG | 2 Se Georgetown, FL | BROADCAST MEDIA RELAYED PUBLIC REPORT OF TREE DAMAGE ON DRIFTWOOD LANE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1012 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
308
WUUS52 KJAX 012011
SVRJAX
FLC035-107-012045-
/O.NEW.KJAX.SV.W.0285.170901T2011Z-170901T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
411 PM EDT FRI SEP 1 2017
The National Weather Service in Jacksonville has issued a
* Severe Thunderstorm Warning for...
Southwestern Flagler County in northeastern Florida...
Southeastern Putnam County in northeastern Florida...
* Until 445 PM EDT
* At 411 PM EDT, a severe thunderstorm was located near Fruitland, or
near Salt Springs, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Crescent City, Pomona Park, Andalusia, Fruitland, San Mateo,
Satsuma, Welaka, Lake Como and Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2935 8140 2935 8142 2940 8142 2940 8143
2938 8145 2932 8168 2934 8168 2934 8166
2937 8167 2937 8174 2943 8174 2943 8175
2960 8177 2962 8150
TIME...MOT...LOC 2011Z 206DEG 11KT 2938 8164
HAIL...1.00IN
WIND...60MPH
$$
HESS1 follow-up statement
798
WWUS52 KJAX 012026
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
426 PM EDT FRI SEP 1 2017
FLC035-107-012036-
/O.CAN.KJAX.SV.W.0285.000000T0000Z-170901T2045Z/
Flagler FL-Putnam FL-
426 PM EDT FRI SEP 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FLAGLER AND
SOUTHEASTERN PUTNAM COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However lightning, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 2935 8140 2935 8142 2940 8142 2940 8143
2938 8145 2932 8168 2934 8168 2934 8166
2937 8167 2937 8174 2943 8174 2943 8175
2960 8177 2962 8150
TIME...MOT...LOC 2024Z 206DEG 11KT 2942 8162
$$
HESSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 8:55 AM EDT, 7 hours 16 minutes earlier.
Area forecast discussion, Sep 1, 8:55 AM EDT, 7 hours 16 minutes before
Area Forecast Discussion National Weather Service Jacksonville FL 855 AM EDT Fri Sep 1 2017 ...ISOLATED STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON... .UPDATE... Broad and deep cyclonic flow noted across the southeast U.S. with the remnants of Harvey lifting northeast into KY today...and diffuse sfc trough extends through central GA southwest to the wern FL panhandle. Mid level high pressure over the wern Atlantic will slide eastward as well as the full latitude trough around Harvey pushing east as well. JAX 12z sounding showed sfc-6 km winds of about 20 knots and modified sfc based parcel to achieve CAPE of about 3100- 3400 J/kg, which is in agreement GFS fcst sounding. DCAPE values are enhanced as well...just over 900 J/kg. Latest forecast looks on track for numerous showers and storms today...perhaps widespread over parts of eastern northeast FL. This is a little above the consensus. Current radar shows isolated to scattered showers and storms forming over the central Fl panhandle near Tallahassee, and additional activity southwest of Cross City. Initial convection activity moving into our area later this morning will be forced by outflows from morning convection and the west coast sea breeze. This convection will push east to northeast and run up against the weaker Atlantic sea breeze, fcst to be located near I-95, which should provide a chance for a couple of strong to severe storms. Storm movement at near 20 mph along with the enhanced DCAPE should result in a chance of gusty winds in some of the stronger storms. Don't see any compelling reason to change POPS too much, just mainly to adjust timing a bit based on trends in radar and latest HRRR model. Highs today expected to reach lower 90s eastern zones where convection will be later to start (mid to late aftn hours...with temps near 90 or upper 80s across the west zones. && .AVIATION... VFR conditions at this time. Numerous showers and storms later today fcst with a TSRA TEMPO group around the 18z-22z time frame. Due to the some potentially strong storm intensity and rich moisture, brief IFR conditions and gusty winds should be expected in thunderstorms. A few storms could be strong to severe. && .MARINE... South-Southwest flow will continue at 10-15 knots with seas 2-5 ft. winds may become south-southeast by mid to late aftn and early evening. Main impacts will be offshore moving storms with gusty winds possible after 2 pm. Just minor tweaks in the fcst for the CWF update and noting that wave periods are a bit longer than anticipated around 12 seconds so will make a couple of adjustments. Rip Currents: Noting longer wave periods per buoy readings this morning and potentially higher breakers in the surf zone today so may tweak risk to moderate all beaches. && .PRELIMINARY POINT TEMPS/POPS... AMG 89 73 89 71 / 60 20 50 20 SSI 89 76 86 75 / 70 40 60 40 JAX 93 75 87 73 / 70 30 60 30 SGJ 91 75 86 74 / 80 30 60 30 GNV 90 73 86 72 / 70 60 60 20 OCF 91 74 88 73 / 80 50 60 30 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Shashy/Corless
Hazardous weather outlook, Sep 1, 10:00 AM EDT, 6 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Jacksonville FL 1000 AM EDT Fri Sep 1 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-020845- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 1000 AM EDT Fri Sep 1 2017 ...ISOLATED STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON... This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...Today and Tonight... Scattered storms will move east northeast into the area by early this afternoon and become numerous to widespread along the I-95 corridor in the mid to late afternoon hours. Isolated strong to severe storms are possible. The strongest storms will be capable of localized damaging wind gusts and heavy rainfall. Moderate risk of rip currents at area beaches today. A few late night storms may move northeast towards the I-75 corridor late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Scattered to numerous mainly afternoon thunderstorms each day will be capable of producing gusty winds and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotters are asked to self activate if warnings are issued this afternoon. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax. Shuler
In the hours before
Local storm report, Sep 1, 3:47 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
347 PM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 4 SSW BAXLEY 31.71N 82.39W
09/01/2017 M44 MPH APPLING GA ASOS
ASOS MEASURED A THUNDERSTORM WIND GUST OF 44
MPH FROM THE WSW.
&&
NMSpecial weather statement, Sep 1, 3:47 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
347 PM EDT FRI SEP 1 2017
FLZ037-040-012030-
Putnam FL-Marion FL-
347 PM EDT FRI SEP 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PUTNAM AND
NORTHEASTERN MARION COUNTIES UNTIL 430 PM EDT...
At 347 PM EDT, Doppler radar was tracking a strong thunderstorm over
Salt Springs, moving northeast at 15 mph.
Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.
Locations impacted include...
Salt Springs, Fruitland, Lake Delancy, Welaka and Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2929 8195 2962 8170 2936 8154 2933 8168
2931 8168 2929 8165 2923 8173
TIME...MOT...LOC 1947Z 217DEG 12KT 2935 8176
HESSLocal storm report, Sep 1, 3:51 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
351 PM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM LIGHTNING 1 N SAINT AUGUSTINE BEA 29.86N 81.27W
09/01/2017 ST. JOHNS FL NWS EMPLOYEE
FORMER NWS EMPLOYEE REPORTED ROOF FIRE DUE
TO A LIGHTNING STRIKE AT A RESIDENCE NEAR
POPE ROAD AND LEE DRIVE.
&&
NMSpecial weather statement, Sep 1, 3:58 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
358 PM EDT FRI SEP 1 2017
FLZ033-038-012030-
St. Johns FL-Flagler FL-
358 PM EDT FRI SEP 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FLAGLER AND EASTERN
ST. JOHNS COUNTIES UNTIL 430 PM EDT...
At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over
Marineland, or near Palm Coast, moving southeast at 5 mph.
Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.
Locations impacted include...
Palm Coast, Marineland, Crescent Beach, Butler Beach and Beverly
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2950 8110 2944 8124 2981 8126 2986 8122
2954 8110
TIME...MOT...LOC 1958Z 336DEG 5KT 2965 8118
HESSSpecial weather statement, Sep 1, 4:01 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
401 PM EDT FRI SEP 1 2017
GAZ135-136-012045-
Appling GA-Wayne GA-
401 PM EDT FRI SEP 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE AND APPLING
COUNTIES UNTIL 445 PM EDT...
At 401 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Plant Hatch to 9 miles
southwest of Surrency. Movement was northeast at 40 mph.
Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.
Locations impacted include...
Baxley and Surrency.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3190 8219 3190 8214 3191 8213 3189 8214
3189 8211 3186 8212 3183 8206 3175 8202
3157 8213 3158 8229 3163 8236 3165 8242
3194 8231
TIME...MOT...LOC 2001Z 210DEG 33KT 3191 8223 3161 8231
ELSENHEIMERLocal storm report, Sep 1, 4:07 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
407 PM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG 1 N OCEANWAY 30.48N 81.63W
09/01/2017 DUVAL FL BROADCAST MEDIA
BROADCAST MEDIA RELAYED PHOTOGRAPHS SHOWING
SEVERAL TREES DOWN NEAR THE UF HEALTH
CENTER. TIME ESTIMATED FROM RADAR DATA.
&&
NMThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:13 PM EDT | Special Weather Statement | JAX | Flagler | 47 min |
| Aug 31, 9:45 PM EDT | Special Marine Warning | JAX | 90 min | |
| Aug 31, 10:43 PM EDT | Areal Flood Advisory | JAX | Flagler, Putnam | 92 min |
| Sep 1, 10:25 AM EDT | Special Weather Statement | JAX | Gilchrist | 35 min |
| Sep 1, 10:36 AM EDT | Special Weather Statement | JAX | Gilchrist | 39 min |
| Sep 1, 11:15 AM EDT | Special Weather Statement | JAX | Gilchrist | 45 min |
| Sep 1, 11:35 AM EDT | Special Weather Statement | JAX | Union | 40 min |
| Sep 1, 12:12 PM EDT | Special Weather Statement | JAX | Bradford, Union | 48 min |
| Sep 1, 12:25 PM EDT | Severe Thunderstorm Warning | JAX | Alachua, Bradford, Union | 35 min |
| Sep 1, 12:35 PM EDT | Special Weather Statement | JAX | Bradford, Clay | 40 min |
| Sep 1, 12:42 PM EDT | Special Weather Statement | JAX | Alachua | 48 min |
| Sep 1, 1:10 PM EDT | Special Weather Statement | JAX | Clay, Duval | 50 min |
| Sep 1, 1:13 PM EDT | Special Weather Statement | JAX | Putnam | 47 min |
| Sep 1, 1:22 PM EDT | Severe Thunderstorm Warning | JAX | Duval, Nassau | 23 min |
| Sep 1, 1:25 PM EDT | Special Marine Warning | JAX | 95 min | |
| Sep 1, 1:30 PM EDT | Special Weather Statement | JAX | Alachua | 45 min |
| Sep 1, 1:52 PM EDT | Severe Thunderstorm Warning | JAX | Duval, Nassau | 53 min |
| Sep 1, 2:18 PM EDT | Special Weather Statement | JAX | Marion | 42 min |
| Sep 1, 2:28 PM EDT | Special Weather Statement | JAX | Saint Johns | 47 min |
| Sep 1, 2:36 PM EDT | Severe Thunderstorm Warning | JAX | Marion | 37 min |
| Sep 1, 2:50 PM EDT | Areal Flood Advisory | JAX | Marion | 2 hr |
| Sep 1, 2:56 PM EDT | Special Marine Warning | JAX | 94 min | |
| Sep 1, 3:07 PM EDT | Areal Flood Advisory | JAX | Flagler, Putnam, Saint Johns | 113 min |
| Sep 1, 3:12 PM EDT | Special Weather Statement | JAX | Saint Johns | 48 min |
| Sep 1, 3:15 PM EDT | Special Weather Statement | JAX | Marion | 45 min |
| Sep 1, 3:17 PM EDT | Severe Thunderstorm Warning | JAX | Saint Johns | 28 min |
| Sep 1, 3:47 PM EDT | Special Weather Statement | JAX | Putnam | 43 min |
| Sep 1, 3:58 PM EDT | Special Weather Statement | JAX | Flagler | 32 min |
| Sep 1, 4:25 PM EDT | Special Marine Warning | JAX | 65 min | |
| Sep 1, 4:29 PM EDT | Special Weather Statement | JAX | Flagler | 46 min |
| Sep 1, 4:33 PM EDT | Areal Flood Advisory | JAX | Flagler | 117 min |
| Sep 1, 4:36 PM EDT | Severe Thunderstorm Warning | JAX | Flagler | 24 min |
| Sep 1, 5:01 PM EDT | Special Weather Statement | JAX | Flagler | 29 min |
| Sep 1, 5:26 PM EDT | Special Marine Warning | JAX | 64 min | |
| Sep 1, 5:39 PM EDT | Areal Flood Advisory | JAX | Flagler | 96 min |
| Sep 1, 6:47 PM EDT | Special Weather Statement | JAX | Marion | 28 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.